Azithromycin linked to increased risk of sudden death

The New York Times reports, “A new study finds that a widely used antibiotic, azithromycin, may increase the likelihood of sudden death in adults, especially those who have heart disease or are at high risk for it.”

While “the increased odds of death are small,” they are “significant enough that the authors of the study say doctors should consider prescribing a different drug, like amoxicillin, for high-risk patients who need antibiotics.”

Individuals “at high risk include those with heart failure, diabetes or a previous heart attack, and those who have undergone bypass surgery or have had stents implanted.”

The AP reports that for the study, published in New England Journal of Medicine, “Vanderbilt University researchers analyzed health records and data on millions of prescriptions for several antibiotics given to about 540,000 Tennessee Medicaid patients from 1992 to 2006.”

The investigators found that “there were 29 heart-related deaths among those who took Zithromax [azithromycin] during five days of treatment. Their risk of death while taking the drug was more than double that of patients on another antibiotic, amoxicillin, or those who took none.”

The ABC News “Medical Unit” blog reports that “Wayne Ray … lead author of the study, says he thinks many doctors prescribe azithromycin instead of amoxicillin because of its easier regimen; patients on azithromycin take fewer pills over fewer days, which means they are more likely to finish their entire course of medicine. Finishing the entire course not only leads to more effective treatment, but it also lessens the risk of the patient developing a drug-resistant bug.”

However, “Ray says of azithromycin, ‘the risk of death may outweigh convenience and compliance, at least for high-risk patients.'”

The CNN “The Chart” blog reports, “At this point, Ray says it’s unclear why Z-packs can cause heart issues. He also points out that other antibiotics in the same drug class such as amoxicillin have been found to cause heart arrhythmia.”

HealthDay reports, “The researchers calculated the absolute risk at 47 cardiovascular deaths for every one million prescriptions for azithromycin. Those at highest risk were patients with the most serious cardiovascular disease.”

MedPage Today reports, “The researchers further analyzed the data according to risk scores that reflected patient comorbidities and found an additional 245 deaths from cardiovascular causes with each million courses of azithromycin among patients in the highest decile of risk.”

Also covering the story are WebMD and HeartWire.

This entry was posted in General Health. Bookmark the permalink.